Alabama, 2001Lightning Strike in Alabama, July 21, 2001
July 21, 2001 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 2:18 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 2:18 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
318 PM CDT SAT JUL 21 2001
DRIER AIR INFILTRATING FROM THE EAST TODAY...AS BACKDOOR BOUNDARY
BISECTS THE FORECAST AREA FROM NORTH TO SOUTH. SIGNIFICANT REDUCTION
IN MOISTURE UNDER WAY...WITH CONCURRENT REDUCTION IN POPS. AFTER
CLOUDS MANGLED TEMPERATURES TODAY...LOOKING FOR A BETTER GO OF IT
TOMORROW...WITH LESS CLOUDS...DRIER AIR...AND PLENTY OF SUNSHINE.
WILL LEAN TOWARDS COOLER GUIDANCE AT NIGHT...AND TAKE ROUGH AVERAGE
DURING THE DAYS. BASIC PATTERN OF RIDGE OVER CENTRAL STATES AND
TROUGH ALONG THE EAST COAST LOOKS TO HOLD INTO THE EXTENDED.
IN THE EXTENDED...TROFINESS ALONG THE EAST COAST OVERTAKEN BY
EXPANDING SUBTROPICAL RIDGE. MOISTURE BEGINS TO RETURN TUESDAY...
WITH NORMAL SUMMER CONDITIONS EXPECTED. 81
PRELIMINARY NUMBERS....
HSV 069/090 068/091 0001
BHM 070/090 069/091 0001
MGM 069/091 068/092 -1-2
.BHM...NONE.
07
In the hours before
Special weather statement, Jul 21, 12:00 PM CST, 5 hours 45 minutes before
ALZ001>038-040>050-212100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT JUL 21 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS
PORTIONS OF NORTH AND CENTRAL ALABAMA TODAY. THE BEST CHANCES OF
THUNDERSTORMS WILL BE WEST OF THE LINE FROM THE CITIES OF VERNON...TO
TUSCALOOSA...TO SELMA. A FEW SPRINKLES MAY FALL DURING THE
AFTERNOON HOURS ACROSS CENTRAL ALABAMA ALONG THE INTERSTATE 65
CORRIDOR.
ALTHOUGH A FEW OF THE WESTERN STORMS MAY PRODUCE FREQUENT LIGHTNING
STRIKES...STRONG WIND GUSTS...AND LOCALLY HEAVY RAIN...NO WIDESPREAD
OR ORGANIZED AREAS OF SEVERE THUNDERSTORMS ARE EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1
BIRMINGHAM IS 1
MONTGOMERY IS 2
FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS...
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Lightning, Jefferson
- When
- July 21, 5:45 PM CST
- Where
- Jefferson County, Birmingham
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Lightning was believed the cause of a fire at St. Francis Xavier Church off Montclair Road in Birmingham. A lightning bolt apparently struck the church at 6:45 pm CDT during a wedding rehearsal starting the fire which went undetected for some minutes. One fire fighter was injured fighting the ensuing fire which did signifcant damage to the church building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 21 to 24, 200110 deaths · 1 event
- Heat in Missouri, July 21 to 24, 20013 deaths · 71 injured · 28 events
- Heat in Wisconsin, July 21 to 22, 20012 deaths · 9 events
- Lightning Strike in Michigan, July 21, 20011 death · 1 event
- Flash Flood and Flood in Illinois, July 21, 2001$520,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Montana, July 21 to 22, 2001$45,000 · 1.25 in hail · 51 events
- Damaging Wind in South Dakota, July 21, 2001$100,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 21, 2001$75,000 · 53 kt wind · 2 events
- Hail and Damaging Winds in Minnesota, July 21, 2001$23,000 · 2 in hail · 13 events
- Flood in Alaska, July 21 to 23, 2001$25,000 · 1 event
- Damaging Wind in Florida, July 21, 2001$25,000 · 1 event
- Flash Flood and Hail in North Dakota, July 21, 2001$4,000 · 61 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257253.